Alert archive / Kansas / High Wind Watches in 2023

High Wind Watch 2, NWS Dodge City, KS

February 21, 2023Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this high wind watch at Feb 21, 2023, 10:43 AM CST for Morton County, Stevens County, Kansas. It took effect at Feb 22, 2023, 1:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 21, 2023, 10:43 AM CST (16:43 UTC)
In effect from
Feb 22, 2023, 1:00 PM CST
Expired
Feb 22, 2023, 12:32 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS73 KDDC 211643
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1043 AM CST Tue Feb 21 2023

KSZ084-085-221045-
/O.NEW.KDDC.HW.A.0002.230222T1900Z-230223T0200Z/
Morton-Stevens-
Including the cities of Elkhart and Hugoton
1043 AM CST Tue Feb 21 2023

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Morton and Stevens Counties.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
750 
WWUS73 KDDC 220632
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1232 AM CST Wed Feb 22 2023

KSZ084-085-230000-
/O.UPG.KDDC.HW.A.0002.230222T1900Z-230223T0200Z/
/O.NEW.KDDC.HW.W.0003.230222T1900Z-230223T0200Z/
Morton-Stevens-
Including the cities of Elkhart and Hugoton
1232 AM CST Wed Feb 22 2023

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CST THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Morton and Stevens Counties.

* WHEN...From 1 PM this afternoon to 8 PM CST this evening.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Some power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Given the ongoing drought, widespread 
  blowing dust is expected where winds materialize, significantly 
  reducing visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Turner

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Feb 21, 4:38 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Feb 21, 4:38 AM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
438 AM CST Tue Feb 21 2023

...Updated Synopsis and Aviation...

.SYNOPSIS...
Issued at 430 AM CST Tue Feb 21 2023

Unseasonably warm afternoon temperatures are expected Tuesday. An
arctic cold front will usher in much colder air from north to
south on Wednesday. Bitterly cold subzero wind chills are expected
both Thursday and Friday mornings.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 1200 AM CST Tue Feb 21 2023

Midnight infrared satellite imagery indicated wisps of cirrus
drifting by, embedded in dry quiet WNWly midlevel flow. A light
wind regime continued, and these light winds will trend light
southeast through sunrise, holding most locations in the 25-35
degree range.

It will be a toasty Tuesday, as temperatures soar this afternoon.
As midlevel flow backs to SWly, and 850 mb SWly flow strengthens,
the lower atmosphere warms impressively, with 00z models warming
850 mb temperatures to near 17C at DDC, and as warm as 19C across
the southwest zones. Elevated winds will be mainly due south
through about midday, but once surface winds veer to a SWly
downslope component, many locations will warm into the lower 70s.
Continued to follow the warmest 00z MAV guidance south and west of
Dodge City, with a forecast high of 77 at Liberal. The forecast
will call for a high of 71 at DDC, which is 20 degrees above
normal for 21 February. Not bad for one month before the spring
equinox. The strongest southwest winds Tuesday afternoon will be
colocated with the most impressive warmth, and strongly favor
areas south and west of Dodge City. Liberal will be one of the
windiest locales Tuesday, with gusts in the 40-50 mph range.
However, wind magnitudes will decrease markedly with northwest
extent, with much less wind expected near a strong surface
cyclone, expected to be near Syracuse in the late afternoon. Areas
of blowing dust were maintained in the grids for the southwest
zones this afternoon, but thinking this will be more of a hazard
across the combined panhandles, further removed from the surface
cyclone.

Increasing clouds and elevated southwest winds are expected
tonight through sunrise Wednesday. These elements, along with a
strong low level jet, will work against radiational cooling
strongly, with many locations holding in the 40s all night. Still
expect some light rain to clip across/near Barber county and the
far southeast vicinity late tonight/early Wednesday, but QPF in
the DDC CWA will be minimal, and zero for most locales.
Temperatures will be springlike, in the mid 50s, at sunrise
Wednesday near Medicine Lodge.

A strong arctic cold frontal boundary will sag south through
SW KS daylight Wednesday. This is expected to be a dry frontal
passage for SW KS, and removed all pops (<15%) through the period.
The general trend of much colder north and much warmer south is
obvious, but the exact forward progress of the boundary is up for
some debate. At least initially, the cold air will not be deep,
and will not have much of a synoptic push, so it may sag south
by its own weight during the day. Historically, most numerical
weather prediction is horrendous at depicting advancing shallow
arctic air masses, simply as a resolution problem. Looking at the
various solutions, 00z NAM tries to hold the front up near the
Arkansas River through 6 pm Wednesday, which would support another
very warm day in the 70s near Oklahoma, along with wind/dust/fire
concerns for southern zones. The global models (GFS/ECMWF)
actually show a faster front, near the Arkansas River at 6 am,
then clearing most of the CWA by 6 pm. Finally, the CAMs are in
the fastest camp, with the 00z ARW showing the arctic boundary
clearing the KS/OK border as soon as noon Wednesday! Experience
strongly teaches not to slow down arctic frontal advances in the
numerical prediction, and this forecast will show the cold front
arriving in the central CWA (Dodge City) early Wednesday morning.
After mild overnight temperatures in the 40s, many northern
locations behind the cold front will have no chance to warm up
during the day, holding in the 30s and 40s. In fact, a non-diurnal
curve down to the 20s is likely across northern zones prior to
sunset. At the same time, assuming the areas adjacent to Oklahoma
may have time for temperatures to soar into the 70s before the
front arrives. Max temp grid for Wednesday sports a 40 degree
gradient, from mid 30s north to mid 70s south. The traditional
"high temperature" forecast for Wednesday at any one specific
location really will not mean much; just be prepared for much
colder air arriving north to south during the day.

.LONG TERM...(Thursday through Monday)
Issued at 130 AM CST Tue Feb 21 2023

Key Messages:

-Bitterly cold subzero wind chills expected both Thursday and
 Friday mornings.
-The dry forecast continues Thursday through Saturday with no
 drought relief.
-A window of opportunity for showers and thunderstorms is apparent
 Sunday.

There may be some flurries across northern zones for several hours
Wednesday evening as the primary shortwave ejects through the
central plains, but models maintain continuity that any snow
accumulations and impacts will be relegated to WFO Goodland's CWA
and especially Nebraska. Manually limited pops to slight chance
along and north of K-96; just not expecting much. All other
locations will remain dry. With the assistance of nocturnal hours
and a much stronger synoptic push of the arctic surface high to
the north, much colder arctic air will invade fully by 6 am
Thursday. Northwest winds supplying the cold advection do not
appear overly strong, but certainly gusting over 30 mph. Cold
advection will force air temperatures commonly in the single
digits Thursday morning, with with subzero wind chills common
along and north of US 50. Wind chill advisory criteria (-15) will
be approached across northern zones for the Thursday sunrise
commute.

Thursday will be cold, on the southwest periphery of a strong
sprawling arctic surface high encompassing most of the plains. The
fresh arctic air mass will also be very dry, such that sunshine
is expected, allowing a diurnal warming cycle to occur. That said,
the northern half of SW KS will remain below freezing, ranging to
near 40 adjacent to Oklahoma. A high of 31 is forecast at DDC,
20 degrees below normal. A strong ridge axis extending from the
1046 mb arctic anticyclone in South Dakota will deliver another
very cold morning Friday, with again single digit air temperatures
common. With the parent arctic high well removed, northeast winds
will remain elevated at 10-15 mph, again delivering subzero wind
chills, but most likely not wind chill advisory criteria.

Return flow establishes Friday, but models maintain an easterly
component, implying recirculated continental polar air. As such,
models and NBM are trending colder Friday, with many locations
stuck in the 30s. A dramatic jump in temperatures is expected
Saturday, with model consensus showing about 10C of warming at
850 mb, supporting a return of 50s and lower 60s.

00z ECMWF with ensemble support shows a strong 535 dm closed low
near Los Angeles 6 pm Saturday. Models subsequently eject this
system very rapidly into Kansas by Sunday evening. Guidance
suggests that Gulf of Mexico moisture will have a chance to
entrain into this cyclone's circulation, into SW KS, before the
system's arrival late Sunday. Indeed, much guidance has MUCAPE up
to 1000 J/kg across/near SW KS 6 pm Sunday, delivered by a 60 kt
850 mb jet. NBM pops for showers and thunder were retained
centered on Sunday evening, but remember, this is 5 1/2 days away.
Such a quick ejection could easily dryslot SW KS, especially
during winter. Will not be messaging rain potential Sunday, just
yet.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 438 AM CST Tue Feb 21 2023

VFR will continue through this TAF cycle, with variable amounts of
cirrus, and in increase in midlevel clouds 06-12z Wed. After
15z Tue, south winds will increase at all airports, gusting to
near 30 kts. After 18z, winds will veer to SWly, with the
strongest winds expected at LBL, where gusts to near 40 kts are
expected. Areas of blowing dust are possible at or in the vicinity
of LBL Tuesday afternoon. After 00z Wed, SW winds will diminish
but remain elevated, courtesy of a strong low level jet. Included
a mention of low level wind shear at all airports after 06z Wed.

&&

.FIRE WEATHER...
Issued at 200 AM CST Tue Feb 21 2023

Unseasonably warm afternoon temperatures will reduce minimum relative
humidity to the 10-20% range across much of southwest Kansas Tuesday
afternoon. The driest air, with relative humidity to near 10%, is
expected in the counties adjacent to Oklahoma. Elevated south winds
are expected areawide by midday, trending southwest and increasing in
the afternoon. The strongest SW winds are also expected adjacent to
Oklahoma, colocated with critically dry minimum relative humidity.
Maintained red flag warning for Morton, Stevens, Seward, Meade and
Clark counties Tuesday afternoon, where confidence is highest that
critically dry air (warmest temperatures), very dry fuels, and
strongest winds will coincide for several hours.

Some consideration was given to adding Stanton, Grant and Haskell
counties to the red flag warning, and the day shift may still add
them. Wind magnitudes are expected to diminish quickly with northern
extent, in closer proximity to the surface low. This limitation
stated, wildfire conditions will at least be elevated for these
additional counties. Outdoor burning, or activities creating sparks
or flames, are strongly discouraged across the southwest half of SW
KS Tuesday afternoon.

Will not be issuing a fire weather watch for the southern zones for
Wednesday on this update. Consensus of short term higher resolution
models suggests the arctic cold front will arrive near the OK/KS
state line by midday Wednesday, with fire danger rapidly
diminishing, and humidity rapidly increasing, in the front's wake.
Will need to watch the immediate Oklahoma border vicinity for
wildfire risk through Wednesday, but this is expected to be relegated
to chiefly the Texas Panhandle.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  46  48   6 /   0   0   0  10
GCK  70  42  43   6 /   0   0  10  10
EHA  76  43  65  20 /   0   0   0   0
LBL  77  43  70  13 /   0   0   0   0
HYS  65  37  40   6 /   0   0  10  20
P28  70  53  74  17 /   0  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CST this evening for
KSZ084>088.

&&

SYNOPSIS...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, Feb 21, 2:07 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
207 AM CST Tue Feb 21 2023

KSZ030-031-043>046-061>066-074>081-084>090-220815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
207 AM CST Tue Feb 21 2023 /107 AM MST Tue Feb 21 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Tuesday.

A critical risk of wildfire spread is expected Tuesday afternoon
in the counties adjacent to Oklahoma.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Much colder air will result in subzero wind chills Thursday
morning and again Friday morning, with the coldest readings north
of US Highway 50.

.SPOTTER INFORMATION STATEMENT...

Turner

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 10:42 AM CSTFire Weather WatchDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more14 hr
Feb 21, 3:57 PM CSTWind Chill AdvisoryDDCEdwards, Ellis, Finney, Ford, Grant, Gray and 13 more42 hr

Nearby

High Wind Watches in Kansas, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.